I wanted to share my experience/journey so that others may learn/help others. During the fall of 2004 I had a purplish rash develop on the inside region of my lower right leg just above the ankle a few weeks after having an MRI brain scan w/Omniscan contrast/gadodiamide, 20 ml bolus injection. I had several MRI's in 2004/1993, but only one with gadolinium-based contrast in August 2004. Since I've never been diagnosed with diabetes/vascular disease, the physicians were suspect of a vascular blockage/damage/backflow/etc... So several Doppler studies of my legs/abdomen/liver were performed, none were conclusive of any vascular abnormality/no valve backflow/blockage/no enlarged veins.
As time passed, the purplish region on my lower right leg began to produce very sharp burning pains and the calf muscles would spasm severely while sleeping with my legs elevated. All blood/urine tests did not indicate any abnormalities until this year (2008), my liver enzymes have been elevated and protein was detected in urine.
I began to seek medical advice outside my primary care network. In doing so I discovered a group of physicians that has considerable experience with Nephrogenic Systemic Fibrosis, but only with kidney/renal impaired patients that had been exposed to one or more of the MRI/MRA gadolinium-based contrast formulations. After a clinic consultation and reviewing my entire medical records/Doppler/MRI's/Medications/blood-urine test, the physicians provided a clinical diagnosis of Nephrogenic Systemic Fibrosis in June of this year 2008.
Now the condition is starting to develop on my lower left leg, same area as where it began on my right leg. My right leg has thickened/tightened just below my knee at this point. The biopsy/tissue trauma caused the fibrosing to accelerate up my right leg. My lungs/chest feels tight. The physician that provided the clinical NSF diagnosis was ordered to take an unscheduled vacation, effectively canceling my follow-up appointment to begin treatment and remove the stitches from the biopsy.
So, I returned back to my primary care physician, they had no experience with the NSF condition before, nor had the main medical facility. 7000+ pages of personal research later and communication with physicians around the country and over seas, I have learned that a patient could have temporary renal impairment (had a pro-inflammatory event (right knee swollen) and was dehydrated -August summer day MRI was at 1:00 pm, 70 mile trip back home one-way with no vehicle ac), so I retained the Gadolinium-based contrast, causing my body to “capture/sequester” the gadolinium-chelate, thereby setting the stage for the fibrosing disease to begin. I now understand that my liver and my bones are just a couple of the storage locations of the gadolinium, free gadolinium (Gd3) which occurs via a transmetallation process with other endogenous metals within the patients body, especially iron, which has a stronger affinity for the gadolinium "chelate" than gadolinium. Meaning it will disassociate easily releasing the highly toxic free gadolinium (Gd3). The body has no natural mechanism to remove free gadolinium or iron from the body; therefore it remains in their bones stores/liver/inflammatory regions of the body. I am a former iron worker and have been exposed to unknown quantities of raw iron particles from grinding/welding/sanding/painting/iron oxides primers/etc…iron/steel of various alloy combinations. So the physicians that provided the clinical diagnosis of Nephrogenic Systemic Fibrosis stated that I had a condition called “iron-overload”, since my body had been exposed to abnormal amounts of raw iron and that iron was the most likely cause of my “echogenic liver”. Abnormal amounts of iron in the patients body/blood will increase the chances of transmetallation (release of the toxic free gadolinium in vivo) with the gadolinium-based contrast administered during a MRI. My brother died from kidney/renal failure, he was a retired iron worker in the northern states.
So, it is my opinion that unless it is a life threatening situation/medical event and all precautions have been taken (hydration/renal function?/qty. of iron within the patients body - supplements??), I would not ever have another MRI w/gadolinium-based contrast study. The radiographic enhancement does not justify the risk of developing NSF/build-up of gadolinium in the patient population. No one has ever excreted 100% of the gadolinium-based contrast that had been administered, it has been stated after several bone studies that 1% of the total dosage remains within the patients body. Which if stored in the patients bones, the gadolinium will be released if the patient develops a chronic inflammatory condition years after the gadolinium exposure (a 52 year old female developed NSF 4 years after having the last gadolinium exposure, she developed a chronic inflammatory condition, the physicians finally performed a biopsy).
I'll stop here, I have researched continuously for several months now on PubMed/MedLine/other medical journals, which has accumulated into several thousands of pages of disease specific information. I will include several images of my legs at different dates, so that other can compare. Since this highly controversial gadolinium-induced fibrosing disease (NSF) is now in control of my life, I will attempt to answer any questions and/or provide the search terms/website locations to begin you own research.
My best advice is to seek out other medical opinions/advice until you/your family is convinced that your diagnosis/treatment is the best for you. We live in a "for profit" healthcare society, meaning their exist a dangerous level of bias/greed/profiteering within the medical community, as well as innovative life saving/sustaining drugs-devices-procedures. Buyer/Patient Beware,,,,,,,,
Thanks for your time and listening
http://forums.wrongdiagnosis.com/C:\Program Files\Hewlett-Packard\PhotoSmart\Photo Imaging\images\Danny's Legs June 13 2008\100_3987.jpg
http://forums.wrongdiagnosis.com/C:\Program Files\Hewlett-Packard\PhotoSmart\Photo Imaging\images\Dannys Legs Aug 15 2008\100_4278.jpg
http://forums.wrongdiagnosis.com/C:\Program Files\Hewlett-Packard\PhotoSmart\Photo Imaging\images\Dannys legs sept 27 2008\100_4422.jpg
http://forums.wrongdiagnosis.com/C:\Program Files\Hewlett-Packard\PhotoSmart\Photo Imaging\images\dannys legs 10-09-08\100_4508.jpg
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?